Kentucky, 2020

Flooding in Kentucky, February 4 to 27, 2020

February 4 to 27, 2020 · NWS PAH · 2 events in 2 counties and zones

A very wet February contributed to another period of river flooding. 98 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very wet February contributed to another period of river flooding. This was the 8th wettest February on record in Paducah, where the monthly rainfall total was 6.98 inches. Moderate flooding was observed along the Green River. Considerable flooding of fields occurred. Several secondary state roads were flooded or closed. The Green River crested on the 16th at Paradise at 388.92 feet, which is almost nine feet above flood stage. This was about four and a half feet below the flood crest of February, 2019. The crest at Calhoun occurred on the 18th at 27.25 feet, which is four and a half feet above flood stage. This was a few feet lower than the 2019 flood at Calhoun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 6:47 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 4, 6:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 PM CST Tue Feb 4 2020

.UPDATE...
Issued at 647 PM CST Tue Feb 4 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM CST Tue Feb 4 2020

Surface front has cleared all but the southeast corner of the
area (including KHOP). Showers will continue to stream northeast
as moderate 700mb moisture transport and mid level support persist
over the area. Best PW's and low level moisture advection has
shifted south, so rainfall rates will not be what we saw this
morning. Yesterday's suite of QPF was quite lousy (underdone). 2
to 3 inches of rain ended up falling in some parts of SEMO and
west KY. Slid by without a Watch, as overall the water problems
did not seem to be too widespread or serious. Haven't seen any
lightning with this system (across our area). Don't know why
things would change. But some elevated instability still shows up
along the KY/TN border, so held a low chance of TSRA there.

Most of the best moisture moves east of the region tonight, with a
lull early Wednesday. Any brief change over (light freezing rain
or sleet) from say Marble Hill, MO to Mount Vernon, IL late
tonight will be of little consequence, if it happens at all. To our
west, an upper level H5 trough will move east across the nation's
mid section. Another surge of rain will occur Wednesday through
Wednesday evening. Will have to watch the heavy rain aspect over
mainly west KY. We may see locally 1/2 to 1 inch of rain east of the
KY Lakes area, as a surface low tracks northeast from the western
Gulf Coast to central KY. On the back of the system Wednesday into
Wednesday night, cannot rule out a period of light freezing rain or
sleet, or even trace drizzle/freezing drizzle from SEMO into
southern IL. But again, conditions marginal for any kind of impact.
Ambient and road surface temperatures are advertised to be too
marginal (near or just above 32) according to the latest data. Maybe
just be a situation where there's a little elevated minor glaze on
colder surfaces. It will likely be somewhat breezy Wednesday into
Wednesday night as well, as the low deepens to our south and east.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 PM CST Tue Feb 4 2020

Models show a surface low over western Pennsylvania at 18z Thursday.
Wrap around moisture along with an approaching upper level trof will
result in continued light rain chances across mainly west Kentucky
and southwest Indiana on Thursday into Thursday evening.  As the
upper trof moves east of our region, dry conditions will return for
late Thursday night into Friday.  Northwest winds will keep
temperatures near to a little below seasonal normals.

For late Friday night into Saturday, models bring a surface low
across the middle Mississippi and lower Ohio valleys.  This will
give mainly southern portions of the PAH forecast area a chance of
light rain or rain/snow late Friday into Saturday morning, then rain
chances across the southeast half of our region Saturday afternoon.
Small chances of light rain and snow will linger into Saturday
evening across portions of southwest Indiana and west Kentucky.

High pressure will move across our region Saturday night into
Sunday, and these will conditions dry into Sunday evening.  Models
differ on the timing of a late weekend/early work week cold front.
Model blends spreads a chance of light rain across our area late
into Monday.  Ahead of the front we will see southerly winds, and
this will keeps temperatures above freezing and thus keep
precipitation in liquid form.  Models show the front laying out from
southwest to northeast across the PAH forecast area into Tuesday,
and this will keep light rain chances in the forecast. Temperatures
will be above seasonable normals Monday into Tuesday.

&&

.AVIATION...
Issued at 647 PM CST Tue Feb 4 2020

Cigs will be the main driver of flight categories through the 24
hour TAF period. IFR/low MVFR conditions will prevail through the
night, and may show some improvement in much of southern
IL/southwestern IN near daybreak as rain moves out to the east.
However, conditions are expected to deteriorate again with the onset
of another swath of widespread rainfall in the afternoon. North
winds 10 to 15 knots will veer more to the northeast by daybreak and
may gust above 20 knots through then.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 4, 12:20 PM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1220 PM CST Tue Feb 4 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1220 PM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Rain will continue into tonight. There may be an isolated
thunderstorm in southeast Missouri and west Kentucky. Minor flooding
cannot be ruled out, as some small creeks and streams exceed
bankfull, along with standing water in low lying and poor drainage
areas that typically have water problems.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of precipitation will occur, mainly Wednesday
afternoon and evening. Up to an inch of additional rainfall is
possible in western Kentucky, where poor drainage flooding is
again possible.

We will continue to monitor the chance of a wintry mix of sleet or
freezing rain later Wednesday into Wednesday night in parts of
southern Illinois and southeast Missouri. Minor travel concerns may
exist. But overall, widespread significant impacts are not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
encouraged to report any flooding issues.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
February 4, 7:00 PM CST to February 27, 5:00 AM CST
Where
Muhlenberg County, Paradise to 0.48 mi ESE of Martwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Flood, McLean

When
February 12, 6:00 PM CST to February 24, 1:00 AM CST
Where
McLean County, Calhoun to 1.45 mi NNE of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872376, 872377.